People who suffer a suspected side-effect after taking medication are being encouraged to report it to the Health Products Regulatory Authority (HPRA).
According to the authority, while many people do not experience any problems when using medicines, side-effects can occur, even with over-the-counter products.
Potential side-effects may include a sore stomach, a headache, or simply ‘feeling a bit off'.
"It is important the risks associated with the use of medicines are understood and communicated to healthcare professionals and patients. Reporting helps regulators monitor medicines on the market and take action as appropriate. It's also useful to report suspected side-effects that happen when taking more than one medicine, after long-term use, or from interactions with food or other products," the HPRA explained.
It relies on the reporting of suspected side-effects to ensure that available medicines are safe. However, it is generally acknowledged that under-reporting is common.
The HPRA is running an awareness campaign this week (Adverse Drug Reaction Awareness Week) as part of an EU-wide initiative, in order to encourage more people to report suspected side-effects.
"The most important part of our work is making sure the medicines you and your family take are as safe as possible and do what they are intended to do. Our campaign will help the public, patients and healthcare professionals report suspected side-effects and have confidence that their reports are making a difference," commented Dr Joan Gilvarry of the HPRA.
She reminded people to always read the information leaflet that comes with a medication, so that they know how much to take and how to take it. This leaflet also includes details about any known side-effects.
"Never take more than advised. If in doubt, speak to a healthcare professional," Dr Gilvarry added.
Members of the public can report any suspected side-effects quickly and easily through the HPRA's online report form here
Discussions on this topic are now closed.